Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Hyperacidity, taken Omez D, Aciloc, Rantac, Histac for many years. Risk of bone fracture or osteoporosis?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9240 Questions
Question
Hello....I am a female 33 years old.....I have hyperacidity trouble....I take Antacids available in market....like Omez d,aciloc.rantac,histac etc....I have read on net that antacids are Proton-pump inhibitors and H2 blockers and there long term use is associated with increased risk of bone fractures (hip fracture ).I have been taking antacids since very long time (many years). Am I at risk of bone fractures (Osteoporosis). Are the bones of my body influenced in anyway due to prolonged use of antacids.
Posted Sat, 5 May 2012 in Osteoporosis
 
 
Answered by Dr. Rakhi Tayal 25 minutes later
Hello
Thanks for writing to us.

The drugs used to decrease the gastric acidity- H2 blockers and proton pump inhibitors- do reduce the gastric acidity and thus reduce the calcium absorption from the stomach but the calcium metabolism and bone mineral density is dependent on multiple factors in our body.

Daily regular use for more than 10 years might cause some reduction in bone mineral density causing fractures.

You can monitor your bone mineral density by doing bone density index from a laboratory to see how much rarefaction of bone has been caused in all these years.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Hyperacidity, taken Omez D, Aciloc, Rantac, Histac for many years. Risk of bone fracture or osteoporosis? 2 hours later
Doctor is the density of bone only influenced due to prolonged use of antacids...OR the structure (anatomy) of bones is also influenced. I am asking this question because I have to undergo FACE ANALYSIS TEST which uses FACIAL and CRANIAL BONES as Landmarks. Certain points on facial and cranial bones are used as landmarks....does the position of these landmarks change do to prolonged use of antacids in me. In this test they will compare my two pics differing by 5 years from each other (one pic of 2005 and other pic of 2010). Will there be some difference in them due to prolonged use of antacids.
 
 
Answered by Dr. Rakhi Tayal 5 hours later
Hello,

Thanks for writing again.

Prolonged use of these drugs is not likely to alter the bone structure or the bony landmarks. So you can relax in this regard. It can only alter the bone density that too slightly.

Hope I have answered all your queries.

Wishing you an early recovery.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

Related Drugs/Medications

Related Treatment/Therapy

All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions